Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 9, 2001, 6:02 PM EDT for Clare County, Isabella County, Mecosta County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 2001, 6:02 PM EDT (22:02 UTC)
- Expired
- Sep 9, 2001, 7:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clare County, MI, Isabella County, MI, Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 105 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:45 PM EDT | Thunderstorm Wind 53 E | Harrison, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
400 WUUS53 KGRR 092203 SVRGRR MIC035-073-107-117-092300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 602 PM EDT SUN SEP 9 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTCALM COUNTY IN CENTRAL MICHIGAN MECOSTA COUNTY IN CENTRAL MICHIGAN ISABELLA COUNTY IN CENTRAL MICHIGAN CLARE COUNTY IN CENTRAL MICHIGAN * UNTIL 700 PM EDT * AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF BARRYTON TO LANGSTON...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BRINTON...EDMORE...MCBRIDE...WYMAN AROUND 610 PM EDT LAKE...CEDAR LAKE...VESTABURG...WEIDMAN AROUND 615 PM EDT BEAL CITY...FARWELL AROUND 620 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ MJS/GEO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:45 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 9, 3:45 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT SUN SEP 9 2001 ...THUNDERSTORMS THIS EVENING THEN CLEARING BY MIDDAY MONDAY... THE COMBINATION OF A STRONG MID LEVEL SHORTWAVE... A MODERATE COLD FRONT... AND DEEP MOISTURE WILL ASSURE A PERIOD OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS EVENING AS THE FRONT MOVES THROUGH. THE BIGGEST QUESTION IS WILL THERE BE SEVERE WEATHER? THERE IS EXTENSIVE CLOUD COVER UNLIKE THE LAST TWO DAYS AND AS A RESULT THE CAPES ARE IN THE 1500 TO 2500 J/KG RANGE WITH SFC BASED LIS IN THE -2C TO -4C RANGE. ON THE OTHER HAND... AS THE MID LEVEL SHORTWAVE MOVES OUT OF THE CENTRAL PLAINS INTO THE GREAT LAKES TONIGHT... THE LOW LEVEL JET STRENGTHENS TO 45 TO 50 KNOTS WHILE THE RIGHT ENTRANCE REGION OF THE POLAR JET MOVES OVER THE LOW LEVEL INFLOW JET. GIVEN THE PRECIPITABLE WATER IS NEAR 1.8 INCHES (NEARLY 200 PERCENT OF NORMAL) THERE IS MORE THAN ENOUGH MOISTURE. SO IN ANY CASE... THE LARGE AREA OF SHOWERS BEHIND THE COLD FRONT WILL MOVE ACROSS THE CWA THIS EVENING AS THE FRONT MOVES THROUGH. DUE TO THE BACKING WINDS AHEAD OF THE SHORTWAVE AT THE SURFACE AND 40 TO 50 KNOTS OF WIND JUST ABOVE THE GROUND... ISOLATED TORNADOES WOULD BE POSSIBLE IF THUNDERSTORMS DID INDEED DEVELOP. ONCE THE FRONT COMES THROUGH THE MID LEVELS DRY RAPIDLY BY THE CYCLONIC FLOW KEEPS THE LOW LEVEL MOISTURE IN PLACE UNTIL MID MORNING MONDAY. THEN THAT MOVES OUT AND VERY DRY AIR MOVES IN AS THE MEAN 1000/850 RH FALLS TO 50 TO 55 PCT DURING THE AFTERNOON. THERE IS AN INVERSION AROUND NEAR 10000 FT DURING THE AFTERNOON SO SOME CU WILL LIKELY FORM AWAY FROM LAKE MICHIGAN. SO SKIES WILL BE MOSTLY SUNNY BY MID AFTERNOON ACROSS THE CWA. A SECONDARY COLD FRONT MOVES THROUGH THE AREA MONDAY EVENING... BUT THE AIR IS TO DRY FOR MUCH TO HAPPEN... SO WILL GO MOSTLY CLEAR MONDAY NIGHT. HIGH PRESSURE MOVES ACROSS MICHIGAN TUESDAY SO WITH DRY AIR (MEAN 1000/850 RH MOSTLY NEAR 50 PCT) AND A VERY WEAK INVERSION AROUND 6000 FT... ONLY SCT CU EXPECTED. THUS MOSTLY SUNNY ON TUESDAY. ZONES BY 400 PM. WDM EXTENDED FORECAST... A LOW OVR THE UPR MS VALLEY WILL DRAG A COLD FRONT THRU SW LWR LATE WED. WILL KEEP THE INCREASING CLOUD WORDING AND ADD THE MENTION OF THUNDER. HIGH PRESSURE OVER SC CANADA WILL USHER IN DRY AIR FOR MUCH OF THE REMAINDER OF THE WEEK. WILL GO WITH INCREASING CLOUDS ON SUNDAY AS ANOTHER LOW PUSHES A WARM FRONT NORTH INTO THE WRN LAKES. WILL KEEP PCPN OUT OF THE FCST FOR NOW. 93 .GRR...NONE WDM
In the hours before
Local storm report, Sep 9, 12:04 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1204 PM EDT SUN SEP 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 NE MASON MI WIND DAMAGE
09/08/01 INGHAM NUMEROUS LARGE TREES
DOWN...BARN DOOR BLOWN
DOWN. REPORTED BY THE
MEDIA.
GEOSpecial weather statement, Sep 9, 1:15 PM EDT, 4 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 115 PM EDT SUN SEP 9 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS UP TO 60 MILES AN HOUR AND HAIL UP TO 3/4 INCH IN DIAMETER ARE POSSIBLE THIS AFTERNOON AND TONIGHT. AN ISOLATED...SHORT LIVED...SMALL TORNADO IS NOT OUT OF THE QUESTION EITHER. TORRENTIAL DOWNPOURS ARE LIKELY AS WELL IN THE STRONGER STORMS. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE WITH THESE STORMS. WHILE SEVERE WEATHER IS POSSIBLE OVER MOST OF SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... THE GREATEST THREAT IS EAST OF A LINE FROM MOUNT PLEASANT TO LANSING BETWEEN 300 PM AND 800 PM. STORM MOTION WILL BE NORTHEAST AT 35 MPH. DISCUSSION... A COLD FRONT MOVING INTO A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE COMBINATION OF MOIST UNSTABLE AIR AND A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE TO INCREASE THE RISK OF SEVERE WEATHER THIS AFTERNOON OVER SOUTHERN MICHIGAN. THE COVERAGE OF THUNDERSTORMS WILL INCREASE SIGNIFICANTLY DURING THE MID AND LATE AFTERNOON AS THE UPPER LEVEL DISTURBANCE GETS CLOSER TO THE COLD FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE. THE COLD FRONT WILL CLEAR SOUTHWEST LOWER MICHIGAN AROUND MIDNIGHT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED IN THIS PERIOD. WDM
Special weather statement, Sep 9, 3:00 PM EDT, 3 hours 2 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN SEP 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN WEST CENTRAL MICHIGAN
MUSKEGON...NEWAYGO AND LAKE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
WDM
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:46 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 44 min |
| Sep 9, 5:21 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 54 min |
| Sep 9, 5:30 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 30 min |
| Sep 9, 6:02 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 58 min |
| Sep 9, 6:21 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 39 min |
| Sep 9, 6:28 PM EDT | Tornado Warning | GRR | Clare | 32 min |
| Sep 9, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 48 min |
| Sep 9, 6:45 PM EDT | Tornado Warning | GRR | Clinton, Eaton, Ingham | 30 min |
| Sep 9, 6:59 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 16 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.